Discussion Forums



Living with someone with ESRD 
Started by Toots
11 Apr 2016, 10:44 PM

I have recently taken in a dear friend who has ESRD,his belly is getting bigger,sometimes get confused,intensely itching skin,bad appetite,how long can this go on?
Report this post      
 
Reply by KathCull_admin
12 Apr 2016, 3:35 AM

Welcome Toots,
Your question might be difficult for anyone to answer definitively. Have you been part of the discussions your friend has had with his healthcare providers? 

This sounds like a difficult time for you and your friend. Do you and he have other friends and family who can support you both? I ask because it sounds like his care needs will require time and energy. And if you are his main caregiver you will need support as well.

The Kidney Foundation site might have some information for you but I couldn't see anything specifically on ESRD. 

Can you talk to him about your concerns?

Katherine 
Report this post      
 
Reply by NatR
12 Apr 2016, 11:06 AM

Warm welcome to you Toots,

katherine has replied to you and I wanted to welcome you
i am unfamiliar with the condition you mentioned but I will look it up

having support and answers helps us all get through challenging situations.
this forum will give you a place to feel heard and supported

keep in touch and sending you warm thoughts from my corner of Canada (where spring seems to have lost its invitation to arrive) 😬🌷

natR 👍🏻 
Report this post      
 
Reply by JennJilks
12 Apr 2016, 11:36 AM

Toots, I looked it up. I'd not heard of it. What you are seeking is information on the disease trajectory. Symptom management is the key. Personally, I'd want to have a referral, as many GPs don't seem aware of the drugs avaiable and the efficacy of certain drugs for specific diseases.
The symptoms are well-defined.
Is your friend on dialysis, or is s/he beyond that? 


Scholarly articles for end-stage renal disease trajectory





 For the following symptoms, weighted mean prevalence (and range) were fatigue/tiredness 71% (12% to 97%), pruritus (itching) 55% (10% to 77%), constipation 53% (8% to 57%), anorexia 49% (25% to 61%), pain 47% (8% to 82%), sleep disturbance 44% (20% to 83%), anxiety 38% (12% to 52%), dyspnea (difficulty breathing)  35% (11% to 55%), nausea 33% (15% to 48%), restless legs 30% (8%to 52%), and depression 27% (5%to 58%). ESRD patients on dialysis experience multiple symptoms, with pain, fatigue, pruritus, and constipation in more than 1 in 2 patients. In patients discontinuing dialysis, evidence is more limited, but it suggests they too have significant symptom burden. No evidence is available on symptom prevalence in ESRD patients managed conservatively (without dialysis). The need for greater recognition of and research into symptom prevalence and causes, and interventions to alleviate them, is urgent. 

 It's something we do not understand in many diseases. It's difficult predicting, as each individual and each disease is different. I excorted a client to the Pain Management Clinic in Ottawa Hospital. They were wonderful. They did recommend Medical Marijuana. Doctors are starting to come around. Our local business, Tweed, does a great job researching meds for particular symptoms. They mail out the products. 
 
If you need more help, contact your local hospice. They will help you with volunteers, if you need that. Contacting the Kidney Foundation could get you more specific information. All lf these groups have good research at their fingertips.
All the best.
Report this post      
 
Reply by Toots
12 Apr 2016, 11:03 PM

I mistakenly called my friend's diagnosis,'ESRD",which is end stage renal disease.He has end stage liver disease,thus accounting for the symptoms I described....sorry everyone.He has an upcoming MD appointment in 2 weeks,and I'm hoping to get some answers then.He really does pretty well,but out of 7 days,5 are pretty rough.Today,for instance,his appetite was good,stamina too,but now,he'll probably sleep for the next 2-3 days pretty steadily.It is intense on those days,but I managed to watch him enjoy TODAY.And,sometimes,his mentation is foggy,I realize what I've taken on,it's only a matter of time.I have to keep reminding myself that being someone's 'happiness' in their final days (holding space,as it called also),is sacred ground.Thanks everyone for the support.
Toots
Report this post      
 
Reply by KathCull_admin
17 Apr 2016, 12:42 AM

Hi Toots,
No need to apologize Toots. End stage disease is difficult no matter what the cause. You may have found this article already Liver Disease  - thought it might shed a bit more light on the subject for you.

'TODAY' - oh if we could only appreciate that every day eh? I am thinking of you as you support your friend and offer him your help on that sacred ground. 

Take care Toots.
Katherine

 
Report this post      
 
Reply by Toots
17 Apr 2016, 6:52 PM

Thanks KathCull for the reference article.I know this process is managing his symptoms,making him comfortable,but somedays he seems pretty good,other days,not so much.So,I am doing my best to help him on a variety of levels.He has an MD appt this coming week,I'm hoping for a little 'tweaking' of his current medicines to help him be more comfortable.He has lost 15 lbs in the past 3 months,which is making him feel better,but worries me too.Oh well,such as it is....Like you said,'sacred ground".
Report this post      
 
Reply by kathykastner
26 Apr 2016, 1:37 AM

Toots, I think it wonderful that you've found here/come here for support. What a fraught and exhausting experience for both of you. I've only recently learned - from a young nurse's experience with a patient - how relentlessly awful and frustrating itching can be.  No doubt for you as well as for him. I often think it overwhelming to ask of an informal (meaning friend, family) caregiver to cope with the unpredictability- physical and mental - of end of days.

Being someone's happiness can be mighty tiring.....your 'tude is to be applauded (did you know what-all you 'signed up' for;-).
 
May the force be with you.
Report this post      
 
Reply by Toots
27 Apr 2016, 1:58 AM

Thank you kathykastner;
I didn't know 'what all' I signed up for,but being an RN,I had a good idea.However,I don't know how long he will continue which is the thing.His checkup revealed an A1C of 15;so now we're adding insulin to the regimen.He's bewildered by it all,me too,I don't know how long he can keep chugging along.However,time is a relative thing,doesn't matter,we just manage to enjoy the time together.So,till my next note,thank you so much for the encouraging words!
Toots  
Report this post      
 
Reply by KathCull_admin
07 Aug 2016, 12:18 AM

Hi Toots,
How are things going for you and your friend?

I know it's been a couple of months since we chatted but saw this article and thought I would send the link your way. Living with Limited Time: Exploring Feelings   I know in April you and your friend were enjoying the time together. That, to me, is an art - I applaud you - as did kathykastner!

Take care
Katherine 
Report this post